Bone disease in epilepsy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Recent literature demonstrates an association between antiepileptic drugs (AEDs) and bone disease. Decreased bone mineral density (BMD) has been found in adults and children receiving both enzyme-inducing AEDs and valproate, which is an enzyme-inhibiting AED. Biochemical abnormalities include hypocalcemia, elevated parathyroid hormone, and elevated markers of bone formation and resorption. Although patients in earlier studies had evidence of decreased vitamin D, low BMD has been found to be independent of abnormal vitamin D chemistries in more recently published studies. Multiple mechanisms have been postulated to explain AED-associated bone disease, but no single mechanism fully explains all the abnormalities seen. Therapies are available for bone disease. However, few studies have evaluated the effects of treatment in bone disease associated with AEDs.